Our, or rather, Derek’s road to Addison’s began on New Years Eve 2009.
We were staying in Hamilton (NZ) for a short holiday. During the day he decided to go for a light jog on a treadmill. This seemed like a good idea. He worked out regularly, we did a lot of walking both on flat surfaces and hills. We had been for a walk the previous day with no problem.
I went for a walk and got back to find him sitting on a seat. He had pulled his calf muscle. Wasn’t really sore, but it was definitely strained. He was resting it with ice. Ahhhh the good old RICE theory.
Neither of us thought any more of it. We continued our holiday, then drove home to Wellington.
A week later Derek was complaining that his leg still hurt. Actually, a little more than previously.
21 days…………. that’s how long it took him to go to the Dr about it.
Finally he went to be seen (with much convincing from me). He then calls me to say he needs a lift to get a CT as the Dr thinks it could be a DVT. Wow, we know about them, they can move around the body and kill.
Not panicking, we went for the CT. A DVT was found and we were rushed to the hospital. No problem. Take these drugs, inject yourself with this drug, all will be good. OH, and we need some blood for testing.
Nothing out of the ordinary? Right? Wrong. 😦
Derek was told a week later that he would need to be on the drugs for 3 months, then a break for 6 weeks, then follow up blood tests. Wow, all this just for a DVT. OK.
Fast forward to May/June 2011. Derek gets a call from the Dr’s office to say he needs to come to see the Dr. He informs us that Derek needs to go to see a Medical Specialist at the hospital to discuss the fact he has now been diagnosed with Antiphospholipid Syndrome (APS). (check “What is Antiphospholipid page).
We are given a variety of options from doing nothing and taking a chance he may get another clot that could potentially kill him, take asparin and hope he didn’t get a clot that could kill him, or take Life Long Warfarin, and have a better than even chance that he would live a long and happy life.
We chose the Warfarin.
All was good. None of the awful symptoms some people get from APS. None of the pain, headaches, or other things most people have.
Fast forward again. February 2012 and Derek now gets a high PSA reading. Anyone that knows about men’s health (and that should be every man and every wife out there), knows that this is not good news. It had been on the rise for a year and it was time to act.
Derek went for a biopsy in May of 2012. Positive for cancer. Gleason 7. This meant that some form of action was required. But, we caught it early enough that we COULD act.
Again, lots of investigation on the internet, talking to others that had been through this, long evening discussions while the kids were in bed.
Surgery was the best option for us. Take the prostate and no more cancer. Simple…………………. Yes? No 😦
Problem 1. Warfarin
Problem 2. Antiphospholipid Syndrome
Stop the warfarin and risk a clot……..
Stay on warfarin risk bleeding out……….
Fine balancing act required, with trust in the health system, and the knowledge and skills of the surgeons involved.
Warfarin was stopped on Sunday 23 September Derek went for surgery on 28 September 2012. Surgery was successful and he was discharged 44 hours afterwards.
All was well.
Or so we thought, until the next day when he woke with stomach pains.
Tuesday we went to the Hospital to be told it was just the ups and downs of surgery.
for the next two weeks we went to Dr’s and Hospitals trying to find out why Derek was not just un-well, but downright sick.
Finally he was admitted to hospital (he was now knocking at death’s door).
4 day later he was diagnoised.
Disseminated intravascular coagulation as part of Catastrophic Antiphospholipid Syndrome (CAPS), resulting in myopericarditis, pericardial effusion, transient liver damage, acute kidney injury, pneumonia and associated pleural effusion and acute adrenal infarction with likely permanent damage with ongoing adrenal insufficiency, as a complication of surgery.
Good news – He survived the CAPS event (50% don’t)
Bad news – He had Adrenal Insufficiency and would require MORE drugs for the rest of his life.
And so our journey began……..